Sept. 14, 2010 -- A new report says there is a clearer association between a rare form of thigh-bone fractures and long-term use of a class of bone-strengthening drugs called bisphosphonates – more commonly known by such brand names as Fosamax, Actonel, and Boniva.
Doctors said patients should still use the drugs -- they still appear to prevent other, much more common fractures. But the report recommended the U.S. Food and Drug Administration rewrite the drugs' labels to warn doctors and patients about the possibility of femur fractures.
While the group said it is still unclear whether bisphosphonates actually cause fractures, the group also recommended that the FDA create an international registry to track reported cases better.
The American Society of Bone and Mineral Research task force looked at reports on 310 osteoporosis patients who reported a rare form of femur fracture, and found that 94 percent of patients had been taking one of the drugs.
"Based on the report we now feel that there is a definitive relationship between these class of drugs and these fractures, and it's even stronger in those taking those drugs for a long time," said Dr. Elizabeth Shane, a professor of medicine at Columbia University College of Physicians and Surgeons and co-author of the report.
The reported cases of so-called atypical femur fractures represent less than one percent of all types of hip and thigh fractures.
According to David Burr, professor of anatomy and cell biology at Indiana University School of Medicine and co-author of the task force report, although some patients who have atypical fracture were shown to have taken bisphosphonates, it is unclear whether taking the bisphosphonates may have contributed to those who have experienced fractures.
"It's hard to tell from the written reports now which fractures reported are the atypical ones. For example, we don't know much about these patients' history," said Burr. "One advantage of the registry is to make the data collected more standardized to make it easier to study the information."
There's also not enough data to show why some patients get these rare fractures, said Burr.
Bisphosphonates: Osteoporosis Success Story, but Are They Linked to Broken Thighs?
Sales of the popular drugs increased when doctors began prescribing them not only to women with actual osteoporosis, but also to those who were osteopenic -- at risk for the disease.
In 2008, bisphosphonate sales exceeded $3.5 billion, according to data from IMS Health. Over 37 million prescriptions were written for Fosamax, the most popular of the drugs.
"They have essentially revolutionized the field," said Edward Puzas, professor of orthopedics at the University of Rochester Medical Center. Puzas is not part of the task force that released today's report.
Twenty-one of the 27 members of the task force reported they have financial relationships with pharmaceutical companies that produce bisphosphonates, or belong to professional organizations that may promote their use.
Don't Stop Taking Bisphosphonates, Experts Say
Many studies suggest an overall benefit from taking the medication for women who are at risk for osteoporosis. Bisphosphonates can help prevent hip and spine fractures which are more common than broken thighs, and may lead to death for some women.
Therefore, many experts recommend osteoporosis patients continue to take bisphosphonates if prescribed by their doctor.
"We need to make sure that all of the medications are safe," said Puzas. "But in my opinion and the results of the panel suggest that, the benefit of these medications greatly outweigh the risk."
Burr agreed: "Even though they may be associated with these rare fractures, they prevent other types of fractures."
While some physicians use bone density scans to help drive their decisions, doctors generally prescribe them to women who are at an increased risk for either osteoporosis or fractures from osteoporosis they already have.
"These drugs prevent many more fractures than they possibly create," said Burr.
Shane said she continues to prescribe bisphosphonates to her patients, and said each patient should be evaluated as an individual case. However, Shane said, patients taking bisphosphonates should follow up with their doctor if they have warning signs like hip, thigh or groin pain.
"I think we have to be responsible in acknowledging the pain and suffering people went through who have the rare fractures," she said, "but there's also pain in the more common fractures that these drugs help."